Virginia, 2016

Damaging Winds in Virginia, July 1, 2016

July 1, 2016 · NWS LWX · 5 events in 4 counties and zones

A cold front passed through the area on July 1st. A southerly flow ahead of the boundary caused warm and humid air in place, which led to an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the area on July 1st. A southerly flow ahead of the boundary caused warm and humid air in place, which led to an unstable atmosphere. The instability combined with lift from the cold front caused thunderstorms to develop. Some thunderstorms were severe due to stronger sheer profiles from an upper-level trough overhead along with the unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 1:16 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 1, 1:16 PM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
216 PM EDT Fri Jul 1 2016

.SYNOPSIS...
A cold front will pass through the area tonight. High pressure
will build over the area for Saturday into Saturday night. A warm
front will move into the area Sunday into Sunday night...and a
wave of low pressure will ride along the boundary and pass through
our area Monday into Tuesday. High pressure may return for the
middle portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A Severe Thunderstorm Watch is in effect for locations along and
east of the Blue Ridge and Catoctin Mountains through northern
Virginia. The watch is in effect until 10 pm this evening.

High pressure remains over the Atlantic and a cold front will
approach the area from the Ohio Valley late this afternoon and
evening. A southerly flow ahead of the boundary has resulted in
warm and humid conditions...which will lead to an unstable
atmosphere. The most instability is located near and east of the
Blue Ridge Mountains ahead of a pressure trough where dewpoints
will be in the upper 60s/lower 70s has resulted in MLCAPE values
around 1500-2000 J/KG.

An upper-level trough will dig into upstate New York through this
evening and this will cause deep layer shear profiles to
strengthen. 0-6 KM bulk shear will be around 40 knots. The
pressure trough will act as the primary lifting mechanism for
showers and thunderstorms to develop. The combination of moderate
to strong shear along with high instability enhances the threat
for severe thunderstorms. The primary threats will be damaging
wind gusts and large hail from Multicell clusters and/or
Supercells. An isolated tornado cannot be ruled out...especially
if there is an easterly component to the surface wind from a
bay/river breeze.

The best chance for severe thunderstorms will be along and east of
the pressure trough that will setup near the Blue Ridge and
Catoctin Mountains between 4 pm and 8 pm this afternoon and
evening.

The cold front will pass through the area late this evening and
drier air will move in behind the boundary overnight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will build overhead for Saturday into Saturday
night...bringing dry conditions along with low humidity. There
will be some high clouds in the zonal flow aloft.

A warm front will build north into the area Sunday into Sunday
night. Warm advection and isentropic lift will lead to more clouds
along with an increasing chance for showers. The best chance for
showers will be late Sunday into Sunday night.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A storm system will ride along a warm front across the Ohio
Valley Monday and Monday night. Showers and thunderstorms will
develop along the front and accompany the storm system.

Showers and thunderstorms will linger Tuesday along an
associated trailing cold front. If any showers remain Tuesday
night, they would most likely be focused over the Potomac
Highlands and central Shenandoah Valley.

As the main storm system moves off the East Coast Tuesday night, a
brief area of high pressure will build into the eastern half of
the region for Wednesday and Wednesday night. There is a chance for
a few showers in the Potomac Highlands Wednesday night.

The threat for showers and thunderstorms, again, will be expected
Thursday through Friday as the pattern remains active.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Thunderstorms will impact the terminals late this afternoon into
early this evening. A few thunderstorms may be severe...with
damaging winds and large hail being the primary threats.
Cigs/vsbys may briefly drop to IFR levels in heavier
thunderstorms. Drier air will move in overnight and VFR conditions
are expected through Saturday night with high pressure in control.
A warm front will return for Sunday...bringing the chance for some
showers and possible subvfr cigs. The best chance for showers and
subvfr cigs will be Sunday night.

Ifr conditions expected Monday and Monday night with showers
and thunderstorms. Winds south 5 to 10 knots Monday and Monday
night.

&&

.MARINE...
Thunderstorms may impact the waters this afternoon into this
evening. Damaging wind gusts and large hail will be the primary
threats. High pressure will build in behind a cold front overnight
and northwest winds are expected. A small craft advisory is in
effect for the Maryland Chesapeake Bay and lower Tidal Potomac
River overnight through Saturday morning.

Winds should decrease later Saturday into Saturday night as high
pressure builds overhead. A warm front will move into the waters
Sunday and a wave of low pressure will ride along the
boundary...passing through the area Monday into Tuesday. Showers
and thunderstorms are possible during this time...especially
Monday into Monday night. High pressure may return for the middle
portion of next week.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies are running about a half foot above normal this
afternoon. Water levels will stay below flood stage however will
reach action stage at sensitive locations at Annapolis, Alexandria
and DC SW/Waterfront during the high tide cycle late this
afternoon and evening. Will have to monitor tidal anomalies during
the higher of the two high tides overnight...but offshore flow
should be developing.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from midnight tonight to noon EDT
     Saturday for ANZ530>534-537>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/KLW
MARINE...BJL/KLW
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jul 1, 1:57 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EDT FRI JUL 1 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
257 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
OUTLOOK AREA. SEVERE THUNDERSTORMS ARE LIKELY THROUGH EARLY THIS
EVENING. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND LARGE
HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY MONDAY INTO MONDAY
NIGHT. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING OF SMALL
STREAMS AND CREEKS AS WELL AS URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
257 PM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR LOCATIONS
ALONG AND EAST OF THE BLUE RIDGE AND CATOCTIN MOUNTAINS IN
NORTHERN MARYLAND AND NORTHERN VIRGINIA. SEVERE THUNDERSTORMS ARE
LIKELY ACROSS THESE AREAS THROUGH THIS EVENING. THE PRIMARY
THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY MONDAY INTO MONDAY
NIGHT. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING OF SMALL
STREAMS AND CREEKS AS WELL AS URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

The radar

The Sterling radar (KLWX), 72 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culpeper

When
July 1, 4:00 PM EST
Where
Culpeper County, 0.69 mi S of Culpeper
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.470, -78.000

Portion of tree fell on power lines.

Thunderstorm Wind, Orange

When
July 1, 4:01 PM EST
Where
Orange County, 1.51 mi ENE of Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.238, -78.154

Tree down near Route 20 and 675.

Thunderstorm Wind, Spotsylvania

When
July 1, 5:37 PM EST
Where
Spotsylvania County, 0.93 mi NW of Partlow
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.040, -77.641

Large tree down across the road at the intersection of Mt. Olive Road and Partlow Road.

Thunderstorm Wind, Spotsylvania

When
July 1, 5:38 PM EST
Where
Spotsylvania County, 1.51 mi SW of Marye
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.063, -77.598

Large tree down across the road at the intersection of Sassafras Lane and Blanton Road.

Thunderstorm Wind, Warren

When
July 1, 7:36 PM EST
Where
Warren County, 1.6 mi SW of Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.913, -78.291

Tree down near the intersection of Steel Lane and Mountain Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646159, 646160, 646162, 646163, 646164.